Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 84, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 27, 1997, 7:23 PM CDT for Mason County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1997, 7:23 PM CDT (00:23 UTC)
- Expired
- Jul 27, 1997, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Mason County, IL
The radar
The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3322 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 280023 RRA SVRSPI ILC125-280100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 723 PM CDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IN CENTRAL ILLINOIS * UNTIL 800 PM CDT * SOME LOCATIONS AFFECTED BATH KILBOURNE * AT 722 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES NORTHWEST OF SPRINGFIELD OR NEAR THE TOWN OF BATH...MOVING EAST AT 20 MPH. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:12 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 27, 2:12 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT SUN JUL 27 1997 EMPHASIS WILL QUICKLY BE SHIFTING FROM HEAT TO APPCHNG FNT AND CHCS FOR T-STORMS. FIRST TO CONSIDER IS A WEAK SHORTWAVE THAT THE MODELS PICKED UP NICELY IN MO. A WK SFC TROF ASSOC WITH IT IN ECENT MO HAS BEEN JUST ENUF OF A TRIGGER TO SET OFF SCTD T-STORMS IN SWRN IL NR STL AND SOUTHWARD. THIS ACTIVITY HAS ENUF MOISTURE...INSTABILITY AND WK SUPPORT TO KEEP T-STORMS GOING THIS EVE IN SE IL SOUTH OF I-70. BIGGER CHANGES COME OVERNIGHT AND ESP ON MONDAY AS AN UPR TROF...THAT XTNDED FROM HUDSON BAY TO LAKE WINNIPEG...ROTATES ESE TWD THE GRT LAKES. THIS WILL CAUSE MID LVL RIDGE AND VERY WARM AIRMASS TO RETROGRADE TWD THE WRN PLAINS/ROCKIES PUTTING IL IN A NW FLOW. THIS ADVANCING TROF WILL ALLOW COOLER AND MUCH DRIER AIR TO SURGE BEHIND A CDFNT...WHICH XTNDED FROM ERN LK SUP THRU SRN MN TO WRN NEB AT 18Z. NGM SEEMS TO HAVE THE BEST HANDLE ON THE MOVEMENT OF THIS FNT...WITH ETA ON THE FAST SIDE. THIS FNT IS XPCTD TO PUSH INTO NRN PARTS OF ILX FA (GBG-PIA-BMI) ARND OR SHORTLY AFT DAYBREAK...AND REST OF CENT IL BY LATE MORNING/ERLY AFTN. PROBLEM IS MYRIAD OF PRE-FRONTAL BOUNDARIES WHICH WILL FOCUS CONVECTION IN NRN SECTIONS LATE TONIGHT AND REST OF REGION MON MORN. PLENTY OF MOISTURE CONVERGENCE...UPR DIVERGENCE AND INSTABILITY COULD RESULT IN LCLY HVY RAIN MON MORN IN CENT IL. SOMEWHAT WEAK MID LVL WINDS AND PLUME OF TROPICAL MOISTURE FLOWING INTO UPR MIDWEST PER WV LOOP ALSO ADDS SOME CREDENCE TO PSBLTY OF HVY RAFL AMNTS. GROUND IS VERY DRY THOUGH SO DONT THINK IT WILL CAUSE TOO MANY PROBLEMS IF IT DEVELOPS. BOTTOM LINE IS DROP HEAT ADVISORY AND KEEP POPS GOING FOR NRN PARTS OF ILX FA. FOR REST OF CENT IL THINK PCPN WILL HOLD OFF TIL MORNING SO RCMND DROPPING POPS OVERNIGHT SOUTH OF UIN-ILX-DNV LINE OR AT LEAST MENTION THAT CHC IS NOT UNTIL DAYBREAK. SE SXNS WIL HAVE ANOTHER 90 DEGREE DAY MONDAY...BUT TEMPS/HI VALUES SHOULD BE LOWER THAN TODAY DUE TO INCRSNG CLOUD COVER/FNT APPCHNG IN AFTN. PIA 73/85 46 SPI 74/86 26 DEC 74/86 26 CMI 74/85 26 LWV 76/92 04 MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:21 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.